Medical Questions > Womens Health > Birth Control Forum

Switched birth control, hair loss - coming off?

Must Read
Birth control is helpful in preventing pregnancy. Need to know more about birth control? Start here to learn more about popular methods of birth control....
You have many birth control options. Each works differently. What are the choices and what should you consider in order to help you make your decision? ...
Each method of birth control comes with risks to your health. What are the general problems you could encounter?...
Hi,

I am 32 years old and have been taking a bc pill since I was 15 (with a break of maybe 6 months in there, during which time I also experienced hair loss). I was on Yaz for the last several years with no bad side effects but had to switch to another pill in October because my new insurance did not cover it. I did research and switched to Orsythia as it is a low dose pill. Over the last few months I've noticed my hair falling out significantly and it is so much thinner. No diet, stress, or exercise changes. Reading up on it, Orsythia contains levonorgestrel which is a high androgen hormone which can cause hair loss, whereas Yaz is actually an anti-androgen. I looked into it and my insurance does cover Yasmin which is the same formulation of hormones as Yaz, there's just a little higher estradiol in Yasmin.

My dilemma is, should I just completely come off since I plan on doing so in a few years anyways? I don't plan on having kids but I'd like to get all chemicals/pills out of my system just to be more natural. My hair is already thinning because of Orsythia, but will the thinning just get way worse if I come off? I am hoping it is temporary.

Thanks for any advice.
Did you find this post helpful?
|

This post has been removed because it did not meet our Community Guidelines.

replied April 20th, 2017
All birth control pills have the ability to influence the growth and appearance of your scalp and body hair. While birth control pills may not affect your scalp hair at all, they can do so if you have a genetic predisposition to hormonal hair loss and/or a follicle sensitivity to androgens (male hormones). Certain contraceptive pills can cause or worsen hair loss. This, again, is down to the sensitivity of your hair follicles and your genetic predisposition. So if you have noticed a change in the density of your hair, increased scalp hair shedding, or facial hair growth since starting an oral contraceptive, please consult with your gynaecologist and a trichologist.
Stopping the birth control pill can cause temporary hair shedding in any woman, regardless of her genetic predisposition and follicle sensitivity. Coming off of a contraceptive pill can result, although not always, in a type of post-partum shedding, which is caused by a sudden drop in oestrogen. Try not to worry though - this is only short-term shedding and all the hair you lose will grow back.
I hope this helps you.
|
Did you find this post helpful?